Alert archive / Nevada / Red Flag Warnings in 2018

Red Flag Warning 19, NWS Elko, NV

September 28, 2018Elko County, Nevada

NWS Elko, NV issued this red flag warning at Sep 28, 2018, 3:29 PM PDT for Elko County, Nevada. It took effect at Sep 29, 2018, 11:00 AM PDT. It was in force for 35 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2018, 3:29 PM PDT (22:29 UTC)
In effect from
Sep 29, 2018, 11:00 AM PDT
Expired
Sep 30, 2018, 10:00 PM PDT
In force
35 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3592 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WWUS85 KLKN 282229
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
329 PM PDT Fri Sep 28 2018

...Gusty winds and low RH over most of central and northeastern
Nevada on Saturday...
 

NVZ454-455-457-470-291630-
/O.UPG.KLKN.FW.A.0016.180929T1800Z-180930T0600Z/
/O.NEW.KLKN.FW.W.0019.180929T1800Z-180930T0600Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Eastern Elko County-
329 PM PDT Fri Sep 28 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT SATURDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...455...457 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 11 PM PDT Saturday. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 455 White Pine County...
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50 and Fire Weather Zone 470 Eastern 
  Elko County.

* Winds...Southwest 15 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JR
4 follow-up statements
026 
WWUS85 KLKN 290846
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
146 AM PDT Sat Sep 29 2018

...Gusty winds and low RH over most of central and northeastern
Nevada on Saturday...

NVZ454-455-457-470-300300-
/O.CON.KLKN.FW.W.0019.180929T1800Z-180930T0600Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Eastern Elko County-
146 AM PDT Sat Sep 29 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 454...455...457 AND 470...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 455 White Pine County...
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50 and Fire Weather Zone 470 Eastern 
  Elko County.

* Winds...Southwest 15 to 25 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
942 
WWUS85 KLKN 292126
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
226 PM PDT Sat Sep 29 2018

 
NVZ455-301530-
/O.EXT.KLKN.FW.W.0019.000000T0000Z-181001T0500Z/
White Pine County-
226 PM PDT Sat Sep 29 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 10 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 455...

* Affected Area...Fire Weather Zone 455 White Pine County.

* Winds...Southwest 20 to 30 mph with gusts up to 50 mph. Gusty
  winds into this evening will fall below critical levels
  overnight, then redevelop late Sunday morning.  

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ454-457-470-300600-
/O.CON.KLKN.FW.W.0019.000000T0000Z-180930T0600Z/
Central Lander and Eureka Counties-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Eastern Elko County-
226 PM PDT Sat Sep 29 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 454...457 AND 470...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 457 Northern Nye 
  County/Lander and Eureka Counties South of Highway 50 and Fire 
  Weather Zone 470 Eastern Elko County.

* Winds...Southwest 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JR
257 
WWUS85 KLKN 300852
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
152 AM PDT Sun Sep 30 2018



NVZ455-010300-
/O.CON.KLKN.FW.W.0019.000000T0000Z-181001T0500Z/
White Pine County-
152 AM PDT Sun Sep 30 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 455...

* Affected Area...Fire Weather Zone 455 White Pine County.

* Winds...Southwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
566 
WWUS85 KLKN 302127
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
227 PM PDT Sun Sep 30 2018

...Gusty winds continue into this evening... 

NVZ455-010500-
/O.CON.KLKN.FW.W.0019.000000T0000Z-181001T0500Z/
White Pine County-
227 PM PDT Sun Sep 30 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 455...

* Affected Area...Fire Weather Zone 455 White Pine County.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JR

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Sep 28, 1:46 AM PDT, 13 hours 43 minutes earlier.

Area forecast discussion, Sep 28, 1:46 AM PDT, 13 hours 43 minutes before
Area Forecast Discussion
National Weather Service Elko NV
146 AM PDT Fri Sep 28 2018

.SYNOPSIS...Dry weather will likely continue through the weekend.
Breezy conditions expected on Saturday with the warming trend
continuing into Saturday. Cooler weather returns for Sunday. There
is a chance for rain especially across central and eastern Nevada
for the first part of next week.

&&

.SHORT TERM...Today through Saturday.

Last of the skinny ridge before changes happen. Warm and dry
through period. However, Saturday's surface pressure gradient will
tighten in response to approaching Pacific trough, but winds will
stay below wind advisory criteria. They will, however be strong
enough in tandem with dry air to warrant the Fire Weather Watch
for Saturday. Whether a Red Flag Warning is issued or not will
depend on model runs Friday.

.LONG TERM...Saturday night through next Thursday.
Next Pacific trough will bring strong southwest winds for the
early part of Saturday night. No precipitation is expected with
this trough as much of the moisture and energy will push into
Idaho and points north. The pattern remains dry through Monday.

The attention then turns to Rosa with impacts beginning Monday,
lasting through Wednesday. Models, both ensembles and operational,
are coming to a better consensus that the remnants of Rosa will
traverse through the Southwest U.S. early next week. Precipitation
amounts are still difficult to pin down as uncertainty still
exists on how far north the tropical moisture from what would be
the remnants of Rosa will go into the Nevada. The central and east
central part of the state has the best chance for the heaviest of
precipitation Tuesday into Wednesday. Another Pacific storm system
and upper-level trough will act to enhance rainfall across this
area which could lead to flooding concerns. The highest rainfall
potential exists in White Pine county with rain chances decreasing
markedly farther northwest into Humboldt county.

&&

.AVIATION...VFR conditions will prevail across northern and
central Nevada at KWMC, KBAM, KEKO, KELY and KTPH through early
Saturday morning. Intervals of SCT to BKN high clouds will occur
this Friday morning and afternoon with south to southwest winds
gusting to near 20 kts.

&&

.FIRE WEATHER...

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday morning through Saturday
evening for Central Lander and Eureka Counties-Eastern Elko
County-Northern Nye County/Lander and Eureka Counties South of
Highway 50-White Pine County.

&&

98/93/95/98

Nearby

Red Flag Warnings in Nevada, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.